Drug Allergy Definition:
A drug allergy is when the immune system has an abnormal reaction to a medication which triggers an allergic reaction. This is unlike a sensitivity or side effect to a medication. Only about 5-10% of reactions to medications may due to an allergy.
People with drug allergies may experience symptoms regardless of whether their medicine comes in liquid, pill, topical, or injectable form.
Drug Allergy Symptoms
While you may not experience allergic symptoms the first time you take a drug, your immune system could detect it as a harmful substance and begins producing antibodies to it. As a result, the next time you take the drug, your immune system may see it as an invader, and you’ll develop symptoms of an allergic reaction as your body releases chemicals to defend against it.
- Skin rash or hives
- Wheezing or other breathing problems
- Itchy watery eyes
- Runny nose
- Anaphylaxis, a potentially life-threatening reaction that can cause dysfunction of body systems. It simultaneously affects two or more organ systems (for example, when there is both a rash and difficulty breathing). Other symptoms can include fainting, dizziness, rapid pulse, abdominal pain, diarrhea, and palpitations.
Reactions can occur in any part of your body.
Most Common Drugs Associated with Allergies
- Penicillin and related antibiotics
- Antibiotics containing sulfonamides (sulfa drugs)
- Aspirin, ibuprofen and other nonsteroidal anti-inflammatory drugs (NSAIDs)
- Chemotherapy drugs
- Steroid creams
Penicillin antibiotics are the most common cause of allergic drug symptoms. About 10% of the population feels they have a Penicillin allergy but they may not. Just because you show allergic symptoms after taking penicillin doesn’t mean that you will react to related drugs, such as amoxicillin, but it’s more likely. Also, just because you had a reaction to penicillin (or any other drug) at one time doesn’t mean you will have the same reaction in the future. Sometimes a person can have an allergic reaction the first time they take an antibiotic through a different process in the immune system.
Antibiotics that contain sulfa drugs, such as Septra and Bactrim (sulfamethoxazole-trimethoprim) and Pediazole (erythromycin-sulfisoxazole), occasionally cause allergic reactions. Nonantibiotic drugs containing sulfa are very low-risk.
Other conditions related to drug allergy include Serum sickness, Drug-induced anemia, Drug rash with eosinophilia and systemic symptoms (DRESS), and Inflammation in the kidneys (nephritis).
Diagnosing Drug Allergies
Drug allergies can be hard to diagnose. An allergy to penicillin-type drugs is the only one that can be definitively diagnosed through a skin test. Some allergic reactions to drugs – particularly rashes, hives and asthma – can resemble certain diseases. Other tests include blood tests, patch tests, and intradermal testing along with drug challenges to determine if there is an allergy to a specific medication.
Your allergist will want to know the details to these questions:
- What drug do you think caused your reaction?
- When did you start taking it, and have you stopped taking it?
- How long after you took the drug did you notice symptoms, and what symptoms did you experience?
- How long did your symptoms last, and what did you do to relieve them?
- What other medications, both prescription and over-the-counter, do you take?
- What herbal medications, vitamins, or mineral supplements do you take?
- Have you had a reaction to a drug in the past? If so, what drug was it?
- Do you have hay fever, food allergy or other allergies?
- Is there a history of drug allergies in your family?
- If you can, bring the suspected drug with you. This will help the allergist recommend alternatives as needed.
During a physical examination, your allergist will look for problems that are part of the drug reaction, along with nonallergic reasons for the reaction.
Depending on the drug suspected of causing the reaction, your allergist may suggest a skin test or, in limited instances, a blood test. A blood test may be helpful in diagnosing a severe delayed reaction, particularly if your physician is concerned that multiple organ systems may be involved.
If a drug allergy is suspected, your allergist may also recommend an oral drug challenge, in which you will be supervised by medical staff as you take the drug suspected of triggering a reaction. (If your reaction was severe, a drug challenge may be considered too dangerous.)
Drug Allergy Treatment
- Stop taking the medication causing the allergic reaction.
- Ask about related drugs that you should avoid.
- Ask about alternatives to the drug that caused your allergic reaction.
- Wear an emergency medical alert bracelet or necklace that identifies your
- If your drug allergy is not severe you may be given antihistamines to control some symptoms along with an anti-inflammatory drug like ibuprofen or aspirin to control inflammation.
- Seek immediate medical care if symptoms worsen or multiple symptoms occur together (anaphylaxis). Anaphylaxis is a severe, potentially life-threatening reaction that can simultaneously affect two or more organ systems. If this occurs call 911 and seek emergency medical attention.
There are times there is no alternative to the medication that caused the allergic reaction. If that is the case then a drug desensitization procedure will be recommended. This involves taking the drug in increasing amounts until you can tolerate the needed dose with minimal side effects. This will most likely be done in a hospital so immediate medical care is available if problems develop.
Desensitization can help only if you are taking the drug every day. Once you stop the medication and need it again you will have to undergo desensitization again for that drug.
Penicillin antibiotics are one of the most used antibiotics for a number of infections. Due to this fact it is the most commonly reported drug allergy. About 10% of the population believes they have a penicillin allergy. Through research a majority of people who had an allergic reaction can lose their sensitivity and can be given the antibiotic safely (although 10 percent of individuals will remain allergic). Despite its efficacy, some people steer clear of penicillin for fear of experiencing an allergic reaction to the medication.
Penicillin Allergy Testing and Diagnosis
An allergist can help you evaluate the safety of taking penicillin antibiotics. They will do a complete history about a previous allergic reaction. Testing can be done to evaluate your allergy to penicillin antibiotics with skin tests and intradermal testing. People who react negatively to the skin testing are considered low risk and then can undergo a drug challenge. A full strength dose of the antibiotic is given and the patient is monitored to confirm absence of an allergy.
Those with positive allergy skin tests should avoid penicillin and be treated with a different antibiotic. If penicillin is recommended, people in some cases can undergo penicillin desensitization to enable them to receive the medication in a controlled manner under the care of an allergist.